Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 260, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 11, 2002, 8:53 PM CDT for Aurora County, South Dakota. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2002, 8:53 PM CDT (01:53 UTC)
- Expired
- Aug 11, 2002, 9:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Aurora County, SD
The radar
The Sioux Falls radar (KFSD), 151 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 9:16 PM CDT | Thunderstorm Wind 52 E | White Lake, SD | |
| Aug 11, 9:40 PM CDT | Thunderstorm Wind 52 E | Stickney, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 7:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2317 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 2063 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
328
WUUS53 KFSD 120153
SVRFSD
SDC003-120230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
853 PM CDT SUN AUG 11 2002
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
AURORA COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 930 PM CDT
* AT 853 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 16 MILES NORTHWEST OF WHITE LAKE
TO 19 MILES SOUTHWEST OF WHITE LAKE...OR FROM 22 MILES EAST OF
CHAMBERLAIN TO 29 MILES SOUTHEAST OF CHAMBERLAIN...MOVING EAST AT
40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
PLANKINTON AROUND 910 PM CDT
STICKNEY AROUND 920 PM CDT
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4391 9880 4370 9879 4352 9877 4351 9835
4372 9834 4392 9835What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 7:55 PM CDT, 58 minutes earlier.
Area forecast discussion, Aug 11, 7:55 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 755 PM CDT SUN AUG 11 2002 UPDATED AROUND 7 PM TO COVER CHANGES TO SEVERE THUNDERSTORM WATCHES. ALSO MADE SOME MINOR ADJUSTMENTS TO BACK OFF BEST THUNDERSTORM CHANCES ACROSS EASTERN COUNTIES. STILL EXPECTING CURRENT LINE OF TSRA ACROSS CENTRAL SD TO FORM A COHESIVE LINE WITH THREAT OF DAMAGING WIND SPREADING EAST ACROSS THE CWA OVERNIGHT. NO OTHER CHANGES NEEDED AT THIS TIME. FSD...NONE HACKER
In the hours before
Local storm report, Aug 11, 3:09 PM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
309 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 AM 15 E FAIRFAX SD .75 INCH HAIL
08/11/02 GREGORY REPORTED BY PUBLIC.
0415 AM 6 SW MITCHELL SD .75 INCH HAIL
08/11/02 DAVISON REPORTED BY PUBLIC.Local storm report, Aug 11, 4:37 PM CDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
437 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 AM 5 S WAKONDA SD .75 INCH HAIL
08/11/02 CLAY REPORTED BY PUBLIC.Special weather statement, Aug 11, 7:30 PM CDT, 1 hour 23 minutes before
SDZ038-050-052-053-120100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 730 PM CDT SUN AUG 11 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 590 FOR GREGORY COUNTY HAS BEEN REPLACED BY SEVERE THUNDERSTORM WATCH 594... ...SEVERE THUNDERSTORM WATCH 589 EXTENDED BY WATCH NUMBER 594 FOR JERAULD...BEADLE...AND SANBORN COUNTIES... THE STORM PREDICTION CENTER HAS ISSUED ANOTHER SEVERE THUNDERSTORM WATCH...NUMBER 594...UNTIL MIDNIGHT...FOR MUCH OF EASTERN SOUTH DAKOTA...EXCEPT AREAS ROUGHLY SOUTHEAST OF A LINE FROM BROOKINGS TO YANKTON. THIS WATCH REPLACES THE PREVIOUS SEVERE THUNDERSTORM WATCH NUMBER 590 FOR GREGORY COUNTY...AND EXTENDS THE PREVIOUS WATCH FOR JERAULD...BEADLE...AND SANBORN COUNTIES.
Local storm report, Aug 11, 8:33 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
833 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0827 PM (9V9)CHAMBERLAIN ARPT SD 58 MPH TSTM GUST
08/11/02 BRULE ASOS REPORTLocal storm report, Aug 11, 8:49 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
849 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM 20 NW WESSINGTON SPGS SD .88 INCH HAIL
08/11/02 JERAULD REPORTED BY PUBLIC.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:58 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 47 min |
| Aug 11, 8:10 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 50 min |
| Aug 11, 8:28 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 32 min |
| Aug 11, 8:47 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 43 min |
| Aug 11, 8:56 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 49 min |
| Aug 11, 9:00 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 15 min |
| Aug 11, 9:05 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 25 min |
| Aug 11, 9:30 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison | 30 min |
| Aug 11, 9:36 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Miner | 24 min |
| Aug 11, 10:00 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas | 30 min |
| Aug 11, 10:14 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 46 min |
| Aug 11, 10:22 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 53 min |
| Aug 11, 10:49 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 26 min |
| Aug 11, 11:17 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 43 min |
| Aug 12, 12:46 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 44 min |
| Aug 12, 12:53 AM CDT | Severe Thunderstorm Warning | FSD | Clay | 37 min |
| Aug 12, 1:18 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 42 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.